Virginia, 2025

Damaging Wind in Virginia, July 13, 2025

July 13, 2025 · NWS RNK · 1 event in 1 county or zone

A hot and humid air mass combined with orographical lift to produce a severe thunderstorm in Franklin County of southwest Virginia. Damaging wind gusts from this storm blew down three trees and a couple large branches about six miles north-northwest of Burnt Chimney.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A hot and humid air mass combined with orographical lift to produce a severe thunderstorm in Franklin County of southwest Virginia. Damaging wind gusts from this storm blew down three trees and a couple large branches about six miles north-northwest of Burnt Chimney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 1:26 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 13, 1:26 PM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
226 PM EDT Sun Jul 13 2025

.SYNOPSIS...
Showers and thunderstorms will remain in the forecast each
afternoon and evening through the week given warm and moist air
situated over the Mid-Atlantic into the Carolinas. A weak cold
front will start the week situated near the Ohio River, and push
south across the Mid-Atlantic during the middle of the week.
Temperatures across the region will be near to slightly above
normal for mid-July.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1200 PM EDT Sunday...

Key Messages:

1) Isolated severe threat and flash flooding threat mainly for the
eastern CWA this afternoon into evening.

2) Monday might be a similar story to today as the airmass and
environmental setup should have little to no change.

Issued a Flood Watch mainly in line with the Day 1 ERO Slight Risk
from WPC through this evening for parts of the eastern CWA in
coordination with neighboring offices. Nam Nest CAM has good
coverage of convection in line with the area and should be ample
CAPE and high PWATs to support not just efficient precip producers
for flash flooding threat but also wet microburst/damaging wind
potential from hydrometeor loaded downdrafts. Similar eastern part
of the area is also in a Day 1 Marginal Risk for severe storms from
SPC. Any impulses traversing the broadly SW flow aloft could enhance
development and of course outflow boundaries can trigger storms
almost anywhere when activity gets going.

Monday will not see much change if any to the environmental setup
and SPC did end up upgrading a similar area to a Day 2 Marginal
severe risk in the latest update. WPC again has part of our
area in a Day 2 ERO Slight mainly along and east of the Blue
Ridge so all in all it may be a wash, rinse, and repeat day.

Overnight low and afternoon high temps should remain above climo
norms. Any evening precip could result in morning patchy fog as well.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1230 PM EDT Sunday...

Key Points:

1. Daily chances of showers/storms.
2. Isolated locally heavy rainfall/flooding possible.
3. Above normal temperatures.

A look at the 13 Jul 00Z NCEP Ensemble Mean 500mb Geopotential
Heights shows for Monday night a longwave trough pattern centered
over Hudson Bay. Shortwave troughs will be moving within the flow
regime of this longerwave trough, one centered near the
Ontario/Quebec border and one extending from Manitoba southwest to
the US Pacific NW. A broad region of high pressure will cover much
of CONUS south of roughly 40 N latitude. For Tuesday/Tuesday night,
little changes synoptically across North America on the broader
scale. However, the shortwaves troughs within the longerwave trough
pattern migrate eastward. One reaches the Canadian Maritimes, and
another dips south into US Northern Plains States. A third holds
fast over the Pacific NW. For Wednesday/Wednesday night, there is a
general push south of the longwave trough pattern over Canada to
into roughly the northern third of CONUS. The main trough axis is
expected to be over the Upper Mississippi Valley by the evening
hours.

At the surface, a weak frontal boundary will become situated over
the region Monday night. This feature will experience little
movement and/or wash out through Wednesday. High pressure will
remain situated off the US East Coast near 30 N latitude.

A look at the 13 Jul 00Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures will range from +19C to +21C across the
region. The upper end of this range falls within the 90 to 97.5
percentile of the 30-year CFSR climatology.

The above weather patterns offers the following forecast. With a
weak boundary arriving, and stalling over the region, daily chances
of showers and storms will continue. Most of these will occur during
the afternoon and evening hours. However, the presence of the front
may help keep the activity lingering longer than sunset.
Additionally, with expected relatively weak steering flow, any
showers/storms that form will likely be slow moving, and have the
potential to produce locally heavy rain in a short period of time.
Likewise, multiple showers/storms crossing the same area in a short
period of time may also yield locally heavy rain/flooding concerns.
Temperatures will continue to be above normal through the period.

Confidence in the above weather scenario is high.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1230 PM EDT Sunday...

Key Points:

1. Threat of daily showers/storms continues.
2. Isolated locally heavy rain/flooding concern, especially Friday
into the weekend.
3. Above normal temperatures.
4. Heat Index values around or slightly over 100F far eastern areas.

A look a the 13 Jul 00Z NCEP Ensemble Mean 500mb Geopotential
Heights shows for Thursday/Thursday night depicts a longwave trough
over much of southern Canada and the northern quarter of CONUS. A
broad area of ridging is expected over most of CONUS south of 40 N
latitude. The strength of the ridge may increase across the SE US.
For Friday/Friday night, not a lot is expected to change on the
synoptic scale as compared to Thursday. The main trough axis remains
across the Great Lakes region, a shortwave trough is expected to be
over British Columbia, and the center of a broad w-e oriented ridge
remains over SE US. For Saturday/Saturday night, the trough axis is
expected to make progress eastward, reaching the eastern Great Lakes
and New England region. In response, the center of the broad ridge
shifts west a bit. For Sunday, little change is expected in
comparison to Saturday.

At the surface, a general area of weak localized low pressure is
expected to be across eastern portions of VA/NC/SC through Friday.
Heading into the weekend, a cold front will approach the region and
stall near the Ohio River Valley and Mason-Dixon Line region. High
pressure will be centered off the US East Coast with its ridge axis
over the SE US.

A look at the 13 Jul 00Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures on Thursday of +19C to +21C, on Friday of
+20C to +21C, on Saturday of +19C to +20C, and on Sunday +18C to
+19C.

The above weather patterns offers the following forecast. The region
will continue to be positioned within an airmass conducive the
development of primarily diurnal showers and storms, with locally
heavy rain a concern. The concern increases for the weekend as a
front approaches the regions stalls just to our north. This added
feature to the equation may be close enough to promote more than
just diurnal coverage. Temperatures will continue to be above normal
for this time of year. Additionally, the combination of heat and
humidity may result in Heat Index values reaching or going a little
above 100F across eastern parts of the forecast area during this
time frame, with Friday potentially seeing the highest values of the
four days.

Confidence in the above weather scenario is moderate to high. The
biggest question mark will be position of the advancing front this
weekend and its influence on our weather.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 225 PM EDT Sunday...

VFR conditions mainly with cu field near 4-6 kft and scattered
diurnally driven showers and thunderstorms which could have
erratic gusty winds and reduced vsbys. Overnight patchy fog
could reduce vsbys with some low stratocu as well - currently
carrying in KLWB and KBCB sites. Expecting similar situation for
Monday with shower and storm coverage. Winds overall out of the
west to south under 10 kts during the day and light to calm
overnight.

.EXTENDED AVIATION OUTLOOK...

The weather pattern will change little through much of the
workweek, remaining conducive for isolated to scattered
afternoon & evening storms. Higher coverage of storms is
forecasted for Tuesday and Wednesday as a weak cold front
approaches from the northwest. Outside of storms, expect VFR
conditions but with the potential for locally dense fog and
MVFR/IFR stratus developing each night, especially for locations
that received significant rainfall during the evening prior.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 2 AM EDT Monday for VAZ019-020-023-024-034-
     035-044>047-058-059.
NC...None.
WV...None.

&&

SYNOPSIS...NF
NEAR TERM...AB
SHORT TERM...DS
LONG TERM...DS
AVIATION...AB/NF
Hazardous weather outlook, Jul 13, 12:47 PM EST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
147 PM EDT Sun Jul 13 2025

NCZ001>003-018>020-VAZ007-009>013-015-016-WVZ042>044-507-508-141800-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Grayson-Carroll-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
147 PM EDT Sun Jul 13 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Widely scattered thunderstorms will develop this afternoon and
evening. In addition to frequent lightning, there is a Marginal
Risk, level 1 of 4, that these storms will produce heavy rain that
may result in localized flash flooding. A few storms may also
produce strong winds gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will redevelop each afternoon and evening through much
of the week. A few of the stronger storms will be capable of
damaging wind gusts and locally heavy rain that may result in flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ014-017-018-022-032-033-043-141800-
Stokes-Rockingham-Caswell-Montgomery-Floyd-Craig-Roanoke-Patrick-
Franklin-Henry-
147 PM EDT Sun Jul 13 2025

This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia, southwest Virginia and west central
Virginia.

.DAY ONE...This afternoon and tonight.

Widely scattered thunderstorms will develop this afternoon and
evening. In addition to frequent lightning, there is a Marginal
Risk that these storms will produce either, or both, localized
damaging wind gusts, and heavy rain that may result in localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will redevelop each afternoon and evening through much
of the week. A few of the stronger storms will be capable of
damaging wind gusts and locally heavy rain that may result in flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-023-024-034-035-044>047-058-059-141800-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
147 PM EDT Sun Jul 13 2025

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Widely scattered thunderstorms will develop this afternoon and
evening. In addition to frequent lightning, there is a Marginal
Risk, level 1 of 5, that these storms will produce localized
damaging wind gusts. There is also a Slight Risk, level 2 of 4, that
the storms will produce heavy rain that may result in flash
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will redevelop each afternoon and evening through much
of the week. A few of the stronger storms will be capable of
damaging wind gusts and locally heavy rain that may result in flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 2:48 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
348 PM EDT Sun Jul 13 2025

VAZ045-046-059-132015-
Campbell VA-Charlotte VA-Appomattox VA-
348 PM EDT Sun Jul 13 2025

...STRONG THUNDERSTORMS WILL IMPACT
SOUTH CENTRAL APPOMATTOX...NORTHWESTERN CHARLOTTE AND SOUTHEASTERN
CAMPBELL COUNTIES THROUGH 415 PM EDT...

At 348 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Wren, or near Brookneal, moving southeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brookneal...
Phenix...
Red House...
Madisonville...
Mike...
Cullen...
and Hat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 7874 3701 7876 3699 7875 3698 7877
      3695 7879 3698 7882 3698 7889 3699 7890
      3700 7889 3702 7891 3705 7897 3704 7899
      3707 7904 3729 7888 3723 7869 3720 7869
      3719 7864 3717 7864 3715 7860
TIME...MOT...LOC 1948Z 297DEG 10KT 3711 7888

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 13, 3:41 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT Sun Jul 13 2025

VAZ044-058-059-132115-
Halifax VA-Pittsylvania VA-Charlotte VA-
441 PM EDT Sun Jul 13 2025

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHERN CHARLOTTE...EAST CENTRAL PITTSYLVANIA AND NORTHERN HALIFAX
COUNTIES THROUGH 515 PM EDT...

At 441 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Cody to Saxe. Movement was
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Halifax...
Redoak...
Clover...
Mt Airy...
Nathalie...
Drakes Branch...
and Scottsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3689 7849 3673 7863 3682 7932 3705 7919
      3697 7847
TIME...MOT...LOC 2041Z 334DEG 15KT 3698 7907 3695 7869

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 13, 4:43 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
543 PM EDT Sun Jul 13 2025

NCZ019-132215-
Wilkes NC-
543 PM EDT Sun Jul 13 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WILKES COUNTY
THROUGH 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Wilkesboro, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Windy Gap...
Hays...
Mulberry...
Cricket...
and Buck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3603 8118 3604 8120 3617 8133 3632 8116
      3611 8088 3606 8088 3606 8098 3604 8105
      3603 8106 3603 8110 3604 8111 3604 8114
      3603 8117
TIME...MOT...LOC 2143Z 313DEG 19KT 3615 8116

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 13, 5:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Sun Jul 13 2025

VAZ022-023-033-034-132245-
Botetourt VA-Franklin VA-Roanoke VA-Bedford VA-
621 PM EDT Sun Jul 13 2025

...A STRONG THUNDERSTORM WILL IMPACT
EASTERN ROANOKE...WEST CENTRAL BEDFORD...SOUTH CENTRAL BOTETOURT AND
NORTH CENTRAL FRANKLIN COUNTIES AND THE CITY OF ROANOKE THROUGH 645
PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roanoke Mountain, or over Roanoke. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke...
Vinton...
Stewartsville...
Laymantown...
Hollins...
Cave Spring...
and Blue Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3718 8002 3735 7999 3739 7977 3710 7977
TIME...MOT...LOC 2220Z 269DEG 4KT 3724 7994

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 13, 5:46 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
646 PM EDT Sun Jul 13 2025

VAZ022-023-034-132330-
Botetourt VA-Roanoke VA-Bedford VA-
646 PM EDT Sun Jul 13 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROANOKE...WEST CENTRAL BEDFORD AND SOUTH CENTRAL
BOTETOURT COUNTIES AND THE NORTHEASTERN CITY OF ROANOKE THROUGH 730
PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vinton, moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke...
Vinton...
Troutville...
Montvale...
Stewartsville...
Nace...
and Laymantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3740 7968 3726 7962 3722 7977 3723 7978
      3723 7979 3721 7980 3723 7982 3722 7983
      3722 7987 3720 7989 3735 7999 3751 7981
TIME...MOT...LOC 2246Z 241DEG 6KT 3731 7986

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 13, 6:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
700 PM EDT Sun Jul 13 2025

VAZ020-024-132330-
Bath VA-Rockbridge VA-
700 PM EDT Sun Jul 13 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL ROCKBRIDGE AND
NORTHEASTERN BATH COUNTIES THROUGH 730 PM EDT...

At 700 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Yost, or near Goshen, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goshen...
Burnsville...
Bells Valley...
and Yost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3818 7952 3818 7951 3817 7952 3815 7953
      3817 7949 3817 7944 3815 7944 3809 7949
      3802 7937 3796 7954 3818 7968 3821 7961
TIME...MOT...LOC 2300Z 246DEG 18KT 3807 7954

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS

The radar

The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 13, 6:00 PM EST to 6:02 PM EST
Where
Franklin County, 4.06 mi SW of Hardys Ford
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.178, -79.872

Thunderstorm winds blew down three trees and a couple large tree branches between the 6300 and 6500 blocks of Jubal Early Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270489.